Michigan, 2020

Rip Current in Michigan, July 30, 2020

July 30, 2020 · NWS IWX · 1 event in 1 county or zone

Dangerous swim conditions developed in the wake of a cold front that swept across the Great Lakes. Three lives were lost due to rip currents, with 6 injuries recorded from either rescues of other swimmers or injuries of first responders.

The toll

Deaths
3
Injuries
5
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Dangerous swim conditions developed in the wake of a cold front that swept across the Great Lakes. Three lives were lost due to rip currents, with 6 injuries recorded from either rescues of other swimmers or injuries of first responders.

Drownings occurred at 3 beaches along the Berrien County shoreline during the evening hours of July 30th. At the New Buffalo City Beach, a 24-year-old male from Villa Ridge, Missouri went missing near the U.S. Corp of Engineers breakwall, police said. He was a contractor working in the area, police said. He was standing in shallow water when winds blew his hat into the lake. He went in to retrieve it and got caught in the structural current/waves and could not get back to shore. New Buffalo police responded about 7:30 p.m. EDT on July 30th to search for the man. Waves about 6 feet high and strong currents hindered water rescue efforts, police added. Two officers were injured during the rescue effort. His body was recovered on August 4th at 9:30 am EDT on the Michigan shore of the Village of Michiana. New Buffalo Police press release indicated currents/waves were both factors in the drowning.

A 44 year old male from Lakeville, IN drowned trying to rescue his two children from Lake Michigan at Lions Park Beach near St. Joseph, MI. His 17 year old son and 12 year old daughter were caught in the structural current near one of the many smaller breakwalls along the beach. He jumped in to save them but was unsuccessful. Another man jumped in to try and save the man, but ended up being rescued as well (no demographic info available, but USCG rescued him). The siblings were eventually rescued by a St. Joseph Reserve Officer. The father was eventually pulled out but was unable to be revived. Two other swimmers, a teenage male and female from St Joseph, MI, were caught in a structural current a little bit further down the beach around the same time, and were rescued by a surfer who was able to swim out to them and tow them in on his surfboard.

A 13 year old girl was the third drowning for this date. She was reported missing while swimming just before 9 pm EDT at the Warren Dunes State Park. Unfortunately, her body washed ashore nearby the next day. Exact details are still not known regarding her death, but it remains possible that rip currents may have been at least partially responsible. Details are being entered for the record, but the actual fatality will not be counted due to the unknown official cause.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 30, 6:16 PM EST, 14 minutes earlier.

Area forecast discussion, Jul 30, 6:16 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
716 PM EDT Thu Jul 30 2020

.SYNOPSIS...
Issued at 225 PM EDT Thu Jul 30 2020

Hazardous swimming conditions are expected at Lake Michigan
beaches this evening and tonight. Dry weather Friday and Saturday
will be followed by a potentially wet weather Sunday through
Monday.

&&

.SHORT TERM...(Tonight and Friday)
Issued at 225 PM EDT Thu Jul 30 2020

Little of note this period as weak low pressure skirts the OH river
and high pressure noses in across the Great Lakes. Isolated showers
south of US24 within weak warm advection regime will diminish/shift
sewd this evening.

&&

.LONG TERM...(Saturday through Wednesday)
Issued at 225 PM EDT Thu Jul 30 2020

Stout srn plains sw disturbance remains a curiosity and similar to a
cold season mid lat cyclone. Solution scope has generally remained
split between open/sheared wave lifting through the ern OH valley to
a wrapped up/deep wrn tracking sys through the wrn OH valley. EC has
been steadfast in its deeper/wrn track with subsequent NCEP based
models trending west like the 00Z NAM and now includes 12Z GFS.
Nevertheless while consensus builds on a more wrn track and eventual
phase with nrn stream sw disturbance dropping out of Canada this
weekend, additional modulations likely. Will tend to follow trends
of blended guidance yet refrain just yet from going wholesale as
parent ensemble spread remains considerable. Highest pops confined
to late Sat night through Sun east half.

Thereafter base of nrn stream wave set to amplify swd through the
lakes/OH valley with late Sun through Mon. Combo of both upper
systems as advertised would do much to alleviate drought conditions
across much of the area. In addition cooler temps expected given
predominate nrly flow, clouds and widespread precip through Mon
followed by drying and moderating temps mid to late period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 712 PM EDT Thu Jul 30 2020

Surface low continues to slink east through the Ohio River Valley.
The associated cloud shield is attempting to thin over northern
Illinois. Dry air intrudes from the north through the TAF period
which will allow BKN and OVC conditions to gradually improve.
However, the timing of this improvement offers medium confidence.
Dry, VFR, with generally light winds during the day Friday.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement until 4 AM CDT Friday for INZ003.

MI...Beach Hazards Statement until 5 AM EDT Friday for MIZ077.

OH...NONE.
LM...Small Craft Advisory until 5 AM EDT Friday for LMZ043-046.

&&

SYNOPSIS...T
SHORT TERM...T
LONG TERM...T
AVIATION...Brown

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 30, 1:32 PM EST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
232 PM EDT Thu Jul 30 2020

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-311000-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
232 PM EDT Thu Jul 30 2020 /132 PM CDT Thu Jul 30 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-MIZ077-311000-
La Porte-Berrien-
232 PM EDT Thu Jul 30 2020 /132 PM CDT Thu Jul 30 2020/

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-311000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
232 PM EDT Thu Jul 30 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT FRIDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Berrien

When
July 30, 6:30 PM EST to 9:01 PM EST
Where
Berrien forecast zone
Deaths
3 direct, 0 indirect
Injuries
5 direct, 0 indirect
Reported by
Local Official

Drownings occurred at 3 beaches along the Berrien County shoreline during the evening hours of July 30th.

At the New Buffalo City Beach, a 24-year-old male from Villa Ridge, Missouri went missing near the U.S. Corp of Engineers breakwall, while doing contract work in the area, police said. He was standing in shallow water when winds blew his hat into the lake, went in to retrieve it and got caught in the structural current/waves and could not get back to shore. New Buffalo police responded about 7:30 p.m. EDT on July 30th to search for the man. Waves about 6 feet high and strong currents hindered water rescue efforts, police added. Two officers were injured during the rescue effort, but are not recorded as injuries. His body was recovered on August 4th at 9:30 am EDT on the Michigan shore of the Village of Michiana. New Buffalo Police press release indicated currents/waves were both factors in the drowning.

A 44 year old male from Lakeville, IN drowned trying to rescue his two children from Lake Michigan at Lions Park Beach near St. Joseph, MI. His 17 year old son and 12 year old daughter were caught in the structural current near one of the many smaller breakwalls along the beach. He jumped in to save them but was unsuccessful. Another man jumped in to try and save the man, but ended up being rescued as well (no demographic info available, but USCG rescued him). The siblings were eventually rescued by a St. Joseph Reserve Officer. The father was eventually pulled out but was unable to be revived. Two other swimmers, a 22 year old female and 26 year old male from St Joseph, MI, were caught in a structural current a little bit further down the beach around the same time, and were rescued by a surfer who was able to swim out to them and tow them in on his surfboard.

A 13 year old girl was the third drowning for this date. She was reported missing while swimming just before 9 pm EDT at the Warren Dunes State Park. Unfortunately, her body washed ashore nearby the next day.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Berrien2020-07-3044MaleIn WaterDirect
Rip Current, Berrien2020-07-3024MaleIn WaterDirect
Rip Current, Berrien2020-07-3013FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897946.